Wisconsin, 2019

Flooding in Wisconsin, March 14 to 17, 2019

March 14 to 17, 2019 · NWS GRB · 7 events in 7 counties and zones

Several locations across northeast Wisconsin had snow depths around a foot or more above normal for late February and early March. Temperatures across central and northern Wisconsin warmed above freezing during the daytime hours starting around March 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Several locations across northeast Wisconsin had snow depths around a foot or more above normal for late February and early March. Temperatures across central and northern Wisconsin warmed above freezing during the daytime hours starting around March 8th. Rain accompanied the warmer temperatures, and the runoff from the combination of rain and rapidly melting snow caused flooding of streams, rivers, ditches, roads and low-lying areas in central and east-central Wisconsin. Numerous roads had to be closed, around 50 homes sustained flood damage, and scores of people were displaced from their homes due to the flooding. The Governor of Wisconsin declared a statewide state of emergency in Wisconsin due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 14, 1:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 14, 1:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
240 PM CDT Thu Mar 14 2019

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 240 PM CDT Thu Mar 14 2019

A strong storm over northern Iowa continues to track towards the
western Great Lakes this afternoon. Although the system is filling
in a bit, it is still having an impact on the weather across
northeast Wisconsin today. Of note is the fog that continues
across north-central Wisconsin with visibilities near zero at
times and the southern portion of the area in the warm sector with
temperatures soaring into the 50s across central and east-central
Wisconsin.

The fog should continue to dissipate from south to north as the
warm sector surges north and surface winds increase. Otherwise the
fog will clear this evening as winds turn northwesterly and colder
air advects in from the west. The Dense Fog Advisory itself may
only be in effect for the far northern portion of the forecast
area at issuance, if its still in effect at all.

Another round of showers and even thunderstorms are forecast later
this afternoon and into the evening hours as the line of storms
across southern Wisconsin lifts north across the area in the next
few hours. Of the hi-res runs the NAM NEST seems to have the best
handle on this activity and lifts it north through central and
east-central Wisconsin between 20Z and 23Z. Some of the stronger
storms could produce small hail and gusty winds to 40 to 45 knots
as the storms have across southern Wisconsin. Severe weather is
not expected from these storms as MLCAPE values are only around
500 J/kg, significantly less than the near 1000 J/kg across
northern Illinois.

As the system pushes off to the east later tonight, colder air
will filter in behind the system as northwesterly winds increase
to 15 to 25 mph. The colder air will also mean the rain showers
will change over to snow, however little in the way of snowfall
accumulation is expected.

Friday will be seasonably cold and blustery, as wrap around
moisture and cyclonic flow create scattered snow showers or
flurries at times.

.LONG TERM...Friday Night Through Thursday
Issued at 240 PM CDT Thu Mar 14 2019

Fairly quiet weather pattern expected during the period. There is
a small chance of rain/snow showers during the day and snow
showers at night across the north Sunday and Monday. A system
moving across the region Tuesday into Tuesday night may bring a
chance of rain and snow showers to the region depending on the
timing of the system. Dry conditions are expected Wednesday and
Thursday. Temperatures should be close to normal during the
period.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1216 PM CDT Thu Mar 14 2019

A wide variety of weather is expected this afternoon and tonight
as a storm system approaches from the central Plains. Mild and
moist air flowing north across the snow covered ground will
produce low clouds and areas of fog, especially across central and
northern Wisconsin.

In addition to the low clouds and fog, there will be several
areas of showers and isolated thunderstorms that move north
across the region this afternoon and this evening.

The shower activity will diminish tonight and change from rain to
snow showers by Friday morning. MVFR conditions expected in most
places with scattered snow showers. Conditions will gradually
improve during the day on Friday, however northwest winds will
gust to 20 to 25 knots at times behind the departing low.
&&

.HYDROLOGY...
Issued at 240 PM CDT Thu Mar 14 2019

Rain and melting snow will contribute to rising rivers and
streams tonight. Standing water is also possible on roads,
sidewalks and parking lots. While the rains will end this evening,
melting snow will continue to raise the water levels in rivers
and streams for the next couple of days. There will also be a
threat for ice jams.

Please see the the latest Flood Watch for more information.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for WIZ005-010>013-018>022-
030-031-035>040-045-048>050-073-074.

Dense Fog Advisory until 7 PM CDT this evening for WIZ005-
010>013-018>021.
&&

SHORT TERM.....Kurimski
LONG TERM......Eckberg
AVIATION.......Kurimski
HYDROLOGY......Kurimski
Hazardous weather outlook, Mar 14, 1:39 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
239 PM CDT Thu Mar 14 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
239 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Melting snow and periods of rain could produce standing water in
low spots on roads, sidewalks, and parking lots. Rivers, creeks
and streams will also continue to rise. Thunderstorms are possible
this afternoon, but they are not expected to be severe. Some of
the stronger storms could produce small hail and gusty winds.

Hazardous travel due to dense fog will continue through late
afternoon. Visibilities of a quarter of a mile or less and times
down to near zero are expected across north-central Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Recent rains and melting snow will lead to rising rivers, streams
and creeks into the weekend. The Yellow River and Wolf River are
expected to be near flood stage at some sites this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight. However any reports of
hail or gusty winds should be reported to the National Weather
Service.

LMZ521-522-541>543-151945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
239 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Dense fog, with visibilities less than one mile and at times
down to zero will continue late this afternoon. There is a chance
of thunderstorms that will pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The probability of widespread hazardous weather is low.

Kurimski/Eckberg

In the hours before

Special weather statement, Mar 14, 1:39 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
239 PM CDT THU MAR 14 2019

WIZ036>038-045-048>050-142030-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Manitowoc WI-
Waushara WI-Portage WI-
239 PM CDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PORTAGE...CALUMET...
WINNEBAGO...WAUSHARA...SOUTHERN WAUPACA...SOUTHWESTERN OUTAGAMIE AND
SOUTHERN MANITOWOC COUNTIES UNTIL 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Necedah to near Montello
to near Waupun to near Kewaskum to 17 miles east of Fox Point.
Movement was northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Redgranite around 255 PM CDT.
  Central Lake Winnebago around 305 PM CDT.
  Lake Poygan around 310 PM CDT.
  Fremont, Northern Lake Winnebago and Camp Rokilio Scout Camp
  around 315 PM CDT.
  Chilton, Cleveland and High Cliff State Park around 320 PM CDT.
  New London around 325 PM CDT.
  Manitowoc and Brillion around 330 PM CDT.

Other locations impacted by these storms include Pickett, Butte Des
Morts, Northport, Coddington, Newtonberg, Borth, Zittau, Harbor
Springs, Allenville and St John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4390 8889 4398 8889 4398 8960 4424 8960
      4425 8972 4431 8972 4462 8930 4424 8819
      4411 8754 4390 8769 4389 8816 4394 8816
      4394 8840 4389 8841
TIME...MOT...LOC 1938Z 218DEG 49KT 4410 8993 4383 8924 4365 8870 4350
8825 4316 8756

Eckberg
Special weather statement, Mar 14, 2:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
318 PM CDT THU MAR 14 2019

WIZ036>040-045-048>050-142100-
Calumet WI-Waupaca WI-Kewaunee WI-Outagamie WI-Winnebago WI-
Manitowoc WI-Waushara WI-Brown WI-Portage WI-
318 PM CDT THU MAR 14 2019

...SCATTERED THUNDERSTORMS ACROSS CENTRAL AND NORTHEAST WISCONSIN
THIS AFTERNOON...

At 318 PM CDT, Doppler radar was tracking scattered thunderstorms
along a line extending from Lake Wazeecha to Lake Poygan to near
Chilton to Cleveland. Movement was northeast at 45 mph.

Pea size hail, winds in excess of 30 mph and brief heavy rain will
be possible with these storms.

Strong thunderstorms will be near...
  Chilton and High Cliff State Park around 320 PM CDT.
  Brillion around 330 PM CDT.
  Appleton around 345 PM CDT.
  Denmark and Black Creek around 355 PM CDT.

Other locations impacted by these storms include Butte Des Morts,
Northport, Curran, Wayside, Rose Lawn, Coddington, Freedom,
Newtonberg, Borth and Kellner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4391 8815 4394 8815 4394 8826 4423 8959
      4425 8959 4425 8971 4435 8972 4468 8921
      4468 8861 4459 8861 4459 8823 4441 8745
      4432 8748 4418 8745 4407 8759 4390 8769
      4389 8808
TIME...MOT...LOC 2015Z 232DEG 39KT 4437 8977 4418 8884 4405 8827 4389
8761 4354 8700

Eckberg
Special weather statement, Mar 14, 2:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
351 PM CDT THU MAR 14 2019

WIZ019-020-022-030-031-036>040-050-074-142130-
Southern Oconto County WI-Waupaca WI-Shawano WI-Kewaunee WI-
Langlade WI-Outagamie WI-Manitowoc WI-Marathon WI-Door WI-Brown WI-
Portage WI-Menominee WI-
351 PM CDT THU MAR 14 2019

...SHOWERS AND SCATTERED THUNDERSTORMS ACROSS CENTRAL AND NORTHEAST
WISCONSIN THIS AFTERNOON...

At 348 PM CDT, Doppler radar was tracking showers and scattered
thunderstorms along a line extending from near Mosinee to near
Waupaca to near Denmark to 18 miles west of The Big Sable Point
Lighthouse. Movement was northeast at 45 mph.

Winds in excess of 30 mph and brief heavy rain will be possible with
these storms.

Strong thunderstorms will be near...
  Denmark around 355 PM CDT.
  Green Bay and Luxemburg around 405 PM CDT.
  Weston around 410 PM CDT.
  Clintonville and Algoma around 420 PM CDT.
  Embarrass around 425 PM CDT.
  Shawano around 430 PM CDT.

Other locations impacted by these storms include Northport, Curran,
Gregorville, Rankin, Rose Lawn, Freedom, Whitcomb, Howard, Shirley
and Frazer Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4431 8790 4430 8907 4465 8985 4469 8986
      4515 8932 4488 8868 4488 8777 4486 8777
      4471 8792 4463 8793 4469 8780 4487 8765
      4487 8733 4473 8730 4454 8741 4432 8748
      4419 8745 4416 8748
TIME...MOT...LOC 2048Z 213DEG 40KT 4472 8976 4437 8900 4438 8783 4399
8688

Eckberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Kewaunee

When
March 14, 3:00 PM CST to March 16, 2:00 PM CST
Where
Kewaunee County, 4.63 mi NE of Algoma to 1.25 mi NNE of Dyckesville
Cause
Heavy Rain / Snow Melt
Property damage
$121,000
Reported by
Emergency Manager
Coordinates
44.675, -87.376

Runoff from rainfall and melting snow, along with clogged storm drains and ice jams, caused numerous roads, ditches, rivers and streams to flood throughout Kewaunee County. Some of the roads were damaged by the flooding and remained closed even after the water receded. One home sustained minor flood damage. The Kewaunee River reached moderate flood stage just west of Kewaunee. A county-wide state of emergency was declared on March 15th.

Flood, Calumet

When
March 14, 3:02 PM CST to March 17, 2:00 PM CST
Where
Calumet County, 2.99 mi N of High Cliff Jct to 2.64 mi NNE of Brillion
Cause
Heavy Rain / Snow Melt
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
44.243, -88.261

Runoff from rainfall and melting snow, along with clogged storm drains and ice jams, caused numerous roads, ditches, rivers and streams to flood throughout Calumet County. Some of the roads were damaged by the flooding and required repairs after the water receded.

Flood, Manitowoc

When
March 15, 1:00 AM CST to March 16, 2:00 PM CST
Where
Manitowoc County, 2.81 mi NE of Two Rivers to 0.52 mi SE of Kingsbridge
Cause
Heavy Rain / Snow Melt
Property damage
$170,000
Reported by
Emergency Manager
Coordinates
44.175, -87.525

Runoff from rainfall and snow melt combined with ice jams to cause flooding on rivers, streams and roads in the vicinity of Manitowoc and Two Rivers. Some residents living near the West Twin River had to be evacuated while county emergency crews worked to contain the overflowing Shoto Dam. The runoff also caused flooding of other low-lying and poor drainage areas. Two homes sustained major flood damage, and four homes and one business sustained minor damage. Some roads were also damaged by the flooding and required repairs after the water receded. The Manitowoc River reached major flood stage just west of Manitowoc, reaching a (preliminary) record stage of 13.58 feet. A county-wide state of emergency was declared on March 15th.

Flood, Portage

When
March 15, 1:00 AM CST to March 17, 2:00 PM CST
Where
Portage County, 2.89 mi SW of Bancroft to 3.38 mi WSW of Almond
Cause
Heavy Rain / Snow Melt
Property damage
$105,000
Reported by
Emergency Manager
Coordinates
44.292, -89.563

Runoff from rainfall and snow melt combined to flood roads and low-lying areas, mainly in and around Park Ridge, Plover, Bancroft and Almond. The runoff also caused flooding of other low-lying and poor drainage areas. The Village of Plover's wastewater system was inundated with water and there was also considerable road and yard flooding in the village. Four homes sustained minor flood damage, and some roads were also damage by the flooding and required repairs after the water receded. A county-wide state of emergency was declared on March 14th and the City of Park Ridge also declared a state of emergency that same day.

Flood, Waupaca

When
March 15, 1:00 AM CST to March 16, 2:00 PM CST
Where
Waupaca County, 5.3 mi N of Northland to 4.11 mi SW of Rural
Cause
Heavy Rain / Snow Melt
Property damage
$88,000
Reported by
Emergency Manager
Coordinates
44.676, -89.213

Runoff from rainfall and melting snow, along with clogged storm drains and ice jams, caused numerous roads, ditches, streams and low-lying areas to flood throughout Waupaca County. Some roads were damaged by the flooding and required repairs after the water receded.

Flood, Waushara

When
March 15, 1:00 AM CST to March 16, 2:00 PM CST
Where
Waushara County, 2.26 mi NE of Berlin to 4.49 mi ENE of West Bloomfield
Cause
Heavy Rain / Snow Melt
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
43.992, -88.896

Runoff from rainfall and melting snow, along with clogged storm drains and ice jams, caused numerous roads, ditches, streams and low-lying areas to flood throughout Waushara County. Some roads were damaged by the flooding and required repairs after the water receded.

Flood, Brown

When
March 15, 3:00 AM CST to March 17, 2:00 PM CST
Where
Brown County, 3.76 mi NNE of Suamico to 1.46 mi E of Pulaski
Cause
Heavy Rain / Snow Melt
Property damage
$1.1 million
Reported by
Emergency Manager
Coordinates
44.675, -88.008

Runoff from rainfall and snow melt combined with clogged storm drains and ice jams to cause flooding on rivers, streams, roads and low-lying areas throughout Brown County. The hardest hit area in Green Bay was along the East River, where first responders evacuated about 80 to 100 residents from their homes. Residents near Duck Creek in Howard were also evacuated due to flooding. The county EOC moved assets away from its site in Allouez on the evening of March 15th due to flooding in the vicinity. Some roads were damaged by the flooding and required repairs after flood waters receded. Twelve homes sustained major flood damage and twenty-four suffered minor damage. Pamperin Park in Howard remained closed for a month due to damage caused by the flooding. A county-wide state of emergency was declared on March 15th, and the City of Green Bay, Town of Ledgeview, and Village of Suamico also declared a states of emergency that same day. The Village of Bellevue declared a state of emergency on March 14th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813291, 813289, 813293, 813294, 813296, 813297, 813285.